North Dakota, 2001

Flash Flood in North Dakota, July 25, 2001

July 25, 2001 · NWS BIS · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 25, 1:55 PM CST, 7 hours 5 minutes earlier.

Area forecast discussion, Jul 25, 1:55 PM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT WED JUL 25 2001

FORECAST CONTINUES TO BE ONE POP AFTER ANOTHER...SOMETHING I DO NOT
LIKE TO DO...BUT GIVEN THE SITUATION...HAVE NO CHOICE. NGM FROM
YESTERDAY DID A BETTER JOB BY HANGING BACK ON THE PRECIP FOR THIS
MORNING. HOWEVER...WITH TONIGHTS ROUND OF PRECIP IT LOOKS TO TAKE IT
OUT OF THE CWA TOO QUICKLY THURSDAY MORNING. ETA/AVN WERE IN CLOSER
AGREEMENT. ACTUALLY THE FORECAST WILL BE A COMPILATION OF THE 3
MODELS.

PROBLEM THROUGH PERIOD IS CHANCE OF THUNDERSTORMS IN WEST FLOW AS
UPPER LOW IN WESTERN SASKATCHEWAN CONTINUES TO ROTATE WEAK WAVES
THROUGH NORTH DAKOTA. SURFACE SUPPORT IS IN THE FORM OF A STALLED
TROF ALONG THE MONTANA BORDER THAT WILL MEANDER EAST AND WEST INTO
THURSDAY. THIS SHOULD ACT AS A FOCUS MECHANISM FOR STORM
DEVELOPMENT. LIFTED INDICES REMAIN 0 TO -4 RANGE NEXT FEW DAYS WITH
CAPES STEADILY RISING...FROM 500 TO 1600.

FEELING IS INDIVIDUAL STORMS WILL FIRE WEST AND FORM INTO A LARGE
COMPLEX OF WEAK STORMS/RAIN...AND MOVE SLOWLY EAST. WITH THAT...WILL
KEEP CHANCES GOING CENTRAL AND EAST THURSDAY MORNING. ONE WAVE AFTER
ANOTHER CONTINUES INTO FRIDAY NIGHT CONTINUING THE CHANCES FOR
STORMS. A POTENTIAL REPERCUSSION COULD BE ON HIGH TEMPS...WITH
CLOUDS/RAIN HOLDING THEM BACK INTO EARLY AFTERNOON. A BREAK COMES
SATURDAY AS MID LEVEL RIDGING RIDGES IN...FOLLOWED BY A DEEPENING H5
LOW IN THE WEST WHICH REESTABLISHES SOUTHWEST FLOW INTO ND FOR
SUNDAY-TUESDAY.

THANKS TO KABR FOR COORDINATION ON POSSIBLE FLASH FLOOD WATCH.
CONCERN IS LOW FLASH FLOOD GUIDANCE SOUTHWEST-SOUTH CENTRAL ND INTO
NORTH CENTRAL SD. WILL OPT NOT TO ISSUE ONE NOW AS QPF IS HIGHLY
UNCERTAIN. AND IF STORMS DO FORM INTO A LARGE AREA OF RAIN IT WOULD
REDUCE THE RISK OF FFLOODING...SPREADING RAIN AMOUNTS OUT OVER TIME.
WILL PASS ON TO EVENING SHIFT TO RE-EVALUATE.

.BIS...NONE.

GJP MARTIN

In the hours before

Special weather statement, Jul 25, 4:47 PM CST, 4 hours 13 minutes before
NDZ001-009-017-252345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
547 PM CDT (447 PM MDT) WED JUL 25 2001

AT 540 PM CDT (440 PM MDT) RADAR IN WILLISTON INDICATED A STRONG
THUNDERSTORM DEVELOPING JUST EAST OF LAMBERT IN RICHLAND COUNTY IN
NORTHEAST MONTANA. MOVEMENT AT THIS TIME APPEARS TO BE TO THE
NORTHEAST. MORE THUNDERSTORMS MAY DEVELOP OVER OR MAY MOVE INTO
DIVIDE...WILLIAMS AND MCKENZIE COUNTIES FROM EASTERNX MONTANA. HEAVY
RAIN...GUSTY WINDS AND LIGHTENING ARE POSSIBLE WITH THESE
PARTICULAR STORMS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES.

RV
Local storm report, Jul 25, 6:24 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
724 PM CDT WED JUL 25 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    6 S BEACH                 ND   1.75 INCH HAIL
07/25/01   GOLDEN VALLEY                  REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jul 25, 6:55 PM CST, 2 hours 5 minutes before
NDZ017-260155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
754 PM CDT (654 PM MDT) WED JUL 25 2001

AT 750 PM CDT (650 PM MDT) RADAR IN WILLISTON INCIDATED A
DEVELOPING THUNDERSTORM APPROXIMATELY 12 MILES EAST OF TROTTERS ON
THE MCKENZIE COUNTY AND BILLINGS COUNTY LINE. THIS THUNDERSTORM IS
MOVING TO THE NORTHEAST AT 20 MPH AND MAY AFFECT THE THEORDORE
ROOSEVELT NATIONAL PARK NORTH UNIT AND GRASSY BUTTE IN
APPROXmIMATELY ONE HOUR. VERY HEAVY RAIN...SMALL HAIL...GUSTY WINDS
TO 40 MPH AND FREQUENT LIGHTENING ARE POSSIBLE WITH THIS STORM.
STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST.

RV
Local storm report, Jul 25, 7:33 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT WED JUL 25 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0727 PM    3 N GOLVA                 ND   1.75 INCH HAIL
07/25/01   GOLDEN VALLEY                  60 MPH WINDS ALSO
                                          REPORTED. GROUND
                                          WHITE WITH HAIL.
Local storm report, Jul 25, 8:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
948 PM CDT WED JUL 25 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
,
0945 PM    1 N AMIDON                ND   1 INCH HAIL
07/25/01   SLOPE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 25, 9:00 PM CST, 0 minutes before
NDZ001>003-009>011-017-018-031>033-260330Z-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
1000 PM CDT WED JUL 25 2001

...SEVERE THUNDERSTORM WATCH CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 627 HAS BEEN CANCELLED. THIS WATCH
INCLUDED MUCH OF WESTERN NORTH DAKOTA. THIS INCLUDES THE COUNTIES OF
BURKE...MOUNTRAIL...DIVIDE...WILLIAMS...MCKENZIE...DUNN...WARD...
RENVILLE...GOLDEN VALLEY...BILLINGS AND STARK.

ANOTHER SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR FAR SOUTHWEST
AND SOUTH CENTRAL NORTH DAKOTA UNTIL 2 AM CDT. COUNTIES IN THIS WATCH
INCLUDE SLOPE...BOWMAN...ADAMS...HETTINGER...GRANT AND SIOUX.

TWH

The radar

The Bismarck radar (KBIS), 235 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Golden Valley

When
July 25, 9:00 PM CST
Where
Golden Valley County, 4 mi E of Golva
Reported by
AMATEUR RADIO
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Flash flooding resulted in the death of several livestock.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2001Every state in 2001This day in weather historyWarnings in North Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257302.